Hail, Ellsworth
- When
- April 6, 1:29 PM CST
- Where
- Ellsworth County, 8 mi E of Lorraine
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.567, -98.167
17 hail, 2 funnel cloud, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 6, 10:01 AM CST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1101 AM CDT THU APR 6 2006 .UPDATE... LATEST MESO TRENDS SUPPORT 12Z MODEL GUIDANCE...IN DELAYING THE DRY LINE FRONT PASSAGE ACROSS THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING. THIS WILL SHIFT RISK FOR SIGNIFICANT SEVERE WEATHER A BIT FURTHER WEST...TO INCLUDE THE GREATER WICHITA AREA. RUC DATA SUGGESTS CAP WILL ERODE/BREAK VERY QUICKLY FOR SURFACE BASED CONVECTION BY 18Z ALONG THE DRY LINE TO THE WEST OF WICHITA...THEN QUICKLY EVOLVE NORTHEASTWARD THRU THE AFTERNOON. WILL BE UPDATING OUTLOOK AND FORECAST GRIDS TO SHOW THIS LATEST TREND IN EXPECTATIONS. ALSO LOOKS LIKE A WIND AND INCREASED FIRE DANGER RISK BY LATE AFTERNOON AND EARLY EVENING FOR AREAS OF CENTRAL AND SOUTH CENTRAL KANSAS BEHIND THE DRY LINE. BLOWING DUST ALREADY OBSERVED ACROSS THE TEXAS PANHANDLE. UPDATES OUT SHORTLY... KED && .PREV DISCUSSION... /ISSUED 908 AM CDT THU APR 6 2006/ UPDATE... UPGRADE TO HAZARDOUS WEATHER OUTLOOK AND FORECAST NEEDED TO HIGHLIGHT THE SIGNIFICANT RISK FOR SEVERE WEATHER ACROSS THE EASTERN HALF OF THE FORECAST AREA THIS AFTERNOON. THE SCENARIO IS NOT THAT MUCH DIFFERENT THAN ONE WEEK AGO (LAST THURSDAY) WITH A RISK FOR A FEW STRONG TORNADOES. A LOCAL CONFERENCE CALL TO AREA EMERGENCY MANAGEMENT WILL LIKELY BE COMING LATE THIS MORNING. KED && PREV DISCUSSION... /ISSUED 323 AM CDT THU APR 6 2006/ DISCUSSION... FORECAST PROBLEMS: 1) SEVERE CONVECTIVE POTENTIAL OVER PRIMARILY SE KS THIS AFTERNOON. 2) SOUTHERLY WINDS ACHIEVING ADVISORY CRITERIA THIS AFTERNOON OVER ALL OF FORECAST AREA. TODAY: VERY ACTIVE DAY AWAITS THE NEIGHBORHOOD AS INTENSE UPSTAIRS LOW MOVES SE FROM WY ACROSS NW KS. ALL 3 PRIMARY MODELS AGREE QUITE ON ALL FACETS OF THIS FEATURE. AS SUCH...FORECASTER CONFIDENCE IS FAIRLY HIGH WITH RESPECT TO SIGNIFICANT WEATHER POTENTIAL IN TERMS OF SEVERE CONVECTION & SOUTHERLY WINDS ACHIEVING ADVISORY POTENTIAL. ONE FEATURE THAT MUST BE WATCHED CLOSELY IS POSITIONING OF WHAT NOW APPEARS TO BE A PACIFIC COLD FRONT SURGING EAST TOWARD WRN CORRIDOR LATE THIS MORNING. WITH SYSTEM ASSUMING MORE OF A STACKED VARIANT LATE THIS AFTERNOON...SFC LOW WILL DEEPEN MARKEDLY WHICH SHOULD ENABLE THE PACIFIC FRONT TO ACCELERATE THIS AFTERNOON. AS SUCH HAVE TAKEN CONSERVATIVE APPROACH TO POPS WITH HIGHEST (40%) ASSIGNED TO NE CORRIDOR WHERE NOT ONLY CLOSER TO RICH SFC-850MB MOISTURE AXIS BUT ALSO TO LEFT EXIT REGION OF 300- MB JET MAX SURGING EAST ACROSS OK. DEEP-LAYER SHEAR VERY SUPPORTIVE OF SUPER-CELLULAR CONVECTION WITH LARGE HAIL & DAMAGING WINDS BOTH THREATS. A 2ND CONCERN IS STRENGTHENING SOUTHERLY WINDS. MODEL SOUNDINGS ALL DEPICT VERY STEEP LAPSE RATES TO NEARLY 700-MB THAT ARE NEARLY DRY ADIABATIC. THINKING IS THAT CLOUD COVER WILL BE SUFFICIENT TO PREVENT MAX MIXING POTENTIAL BUT CERTAINLY BELIEVE WIND ADVISORY IS GOOD CALL & WILL RETAIN. WIND ADVISORY TO REMAIN IN EFFECT FROM GENERALLY 11AM TO 7PM. TONIGHT: WITH PACIFIC FRONT CONTINUING EWD SURGE ACROSS KS/MO BORDER SEVERE CONVECTIVE THREAT TO LIKEWISE SHIFT NE-E OF FORECAST AREA. FOCUS THEN SHIFTS TO POTENTIAL OF WRAP-AROUND ASSOCIATED SHRA THAT WILL MIGRATE S/SE TOWARD PRIMARILY CENTRAL KS LATER TONIGHT. HAVE RETAINED 30% POPS ACROSS CENTRAL KS. FRIDAY: MODELS CONTINUE INDICATING THAT UPSTAIRS LOW WILL GRADUALLY FILL & MOVE SE ACROSS ERN KS. SFC-850MB COHORTS TO THEREFORE MOVE IN LIKE MANNER WITH VERY TIGHT NORTHERLY GRADIENT ACROSS CENTRAL KS. VERY LIKELY 2ND WIND ADVISORY WILL BE REQUIRED FOR CENTRAL KS FRI AFTERNOON...BUT BEING A 3RD PERIOD FORECAST...WILL HOLD OFF ISSUANCE TO ALLOW SUCCESSORS CHANCE TO STUDY SUBSEQUENT MODEL RUNS. WITH SFC LOW MOVING SE ACROSS ERN KS...WRAP-AROUND ASSOCIATED SHRA TO SPREAD S/SE ACROSS REMAINDER OF OFRECAST AREA & HAVE GRADUALLY INCREASED POPS TO 30-40% MOST AREAS. FRIDAY NIGHT: BROAD INVERTED SFC RIDGE BUILDS SOUTH FROM NRN PLAINS INTO KS THEREBY SHUNTING ALL PRECIPITATION SE OF FORECAST AREA. EXTENDED: AFTER DRY WEEKEND...NEXT CHANCE FOR TSRA STILL APPEARS SLATED FOR NEXT MONDAY AFTERNOON-TUESDAY NIGHT AS NEXT UPSTAIRS TROF DEEPENS OVER AZ. && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 81 46 61 40 / 20 20 30 30 HUTCHINSON 80 44 60 38 / 20 20 30 30 NEWTON 81 45 63 39 / 30 20 30 30 ELDORADO 81 46 64 40 / 30 20 30 30 WINFIELD-KWLD 84 47 64 41 / 30 10 30 30 RUSSELL 76 40 49 33 / 30 30 40 30 GREAT BEND 77 40 50 34 / 20 30 40 30 SALINA 80 44 60 35 / 30 30 40 30 MCPHERSON 80 44 61 37 / 30 30 30 30 COFFEYVILLE 82 50 69 40 / 40 20 20 20 CHANUTE 80 49 68 38 / 40 30 30 20 IOLA 79 48 68 38 / 40 30 30 20 PARSONS-KPPF 81 50 69 39 / 40 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM THURSDAY FOR KSZ051>053-067>072-082-083- 091>096-098>100. WIND ADVISORY UNTIL 7 PM THURSDAY FOR KSZ032-033-047>050. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1132 AM CDT THU APR 6 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-071745- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1132 AM CDT THU APR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...AND THEN MOVE NORTHEAST ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS BY LATE AFTERNOON INTO EARLY THIS EVENING. THERE IS A SIGNIFICANT RISK OF SEVERE WEATHER FOR AREAS ALONG AND EAST OF A LINE FROM SALINA TO GREATER WICHITA TO WELLINGTON...WITH VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WINDS OF 70 TO 80 MPH...AND STRONG TORNADOES POSSIBLE. THE SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A DRY LINE FRONT...WHICH WILL SWEEP EAST ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. THERE IS ALSO A SLIGHT RISK FOR A FEW STRONG OR SEVERE STORMS BEHIND THE DRY LINE...ACROSS PORTIONS OF CENTRAL KANSAS...WHERE ELEVATED MOISTURE MAY SUPPORT STORMS UNDER AN AREA OF UPPER LEVEL LOW PRESSURE. THESE STORMS COULD PRODUCE STRONG WINDS TO 60 MPH AND HAIL UP TO QUARTER SIZE. EXTREME FIRE DANGER EXISTS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WHERE BURN BANS ARE IN EFFECT FOR MANY AREAS. THERE IS TO BE NO OUTDOOR BURNING IN THESE AREAS VERY HIGH FIRE DANGER EXISTS ACROSS SOUTHEAST KANSAS...WHERE OUTDOOR BURNING SHOULD BE AVOIDED. A WIND ADVISORY IS IN EFFECT TODAY...UNTIL EARLY THIS EVENING ACROSS THE ENTIRE AREA. FOR DETAILS...PLEASE REFER TO THE LATEST WIND ADVISORY. FOR TONIGHT...THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING OVER AREAS GENERALLY ALONG...AND EAST...OF A LINE FROM GREAT BEND...TO HUTCHINSON...TO ARKANSAS CITY. SOME OF THE THUNDERSTORMS MAY PRODUCE 40 TO 50 MPH WINDS...ESPECIALLY OVER SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH TUESDAY NIGHT. IT IS TOO EARLY TO SPECULATE AS TO WHETHER OR NOT THE THUNDERSTORMS WILL ACHIEVE SEVERITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON INTO EARLY THIS EVENING...ESPECIALLY ALONG AND EAST OF A SALINA TO WICHITA TO WELLINGTON LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 111 PM CDT THU APR 6 2006 KSZ067-082-061915- KINGMAN-RENO- 111 PM CDT THU APR 6 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN AND RENO COUNTIES... AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES SOUTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 45 MPH. THESE STORMS ARE EXPECTED TO CONTINUE TO INTENSIFY...WHICH COULD RESULT IN THE PRODUCTION OF LARGE HAIL. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 201 PM CDT THU APR 6 2006 KSZ048-050-051-067-062000- ELLSWORTH-MCPHERSON-RENO-RICE- 201 PM CDT THU APR 6 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH...MCPHERSON...RENO AND RICE COUNTIES... AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTH HUTCHINSON...OR NEAR HUTCHINSON...AND MOVING NORTH AT 50 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL 1 W HUTCHINSON 38.07N 97.93W
04/06/2006 E0.75 INCH RENO KS EMERGENCY MNGR
&&
CDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 SE LYONS 38.33N 98.18W
04/06/2006 E1.00 INCH RICE KS TRAINED SPOTTER
&&
CDBThe Wichita radar (KICT), 120 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
17 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
The hail broke out windows of historic buildings which are part of the Tallgrass Prairie Preserve.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499606, 5499607, 5499608, 5499609, 5499610, 5499611, 5499612, 5499613, 5499614, 5499615, 5499616, 5499617, 5499618, 5499619, 5499850, 5500199, 5500200, 5500201, 5500202, 5500203.